I haven’t posted on here for a few weeks, as I haven’t had much to update with my current condition.
My vestibular migraine symptoms manifested for the first time in Nov of 2020.
I haven’t been on any preventatives except for a short trial of depakote, which my Neuro only wanted me to try for about a week and a half to see if it would break this cycle of daily pressure headaches and brainfog.
I have always had menstrual migraines but never any vestibular symptoms (dizziness, brain fog, etc) until this past Nov. Because my classic migraine symptoms responded well to Nurtec (cgrp abortive med) for a number of months, my 1st neuro decided to try me on one of the injectable cgrp inhibitors (Ajovy), which I started Feb 11th.
So far I haven’t noticed much of a change, maybe just maybe, slight relief of pressure headaches 2 weeks ago (which was week 3 after receiving ajovy) and now in week 4 it seems like this is all wearing off a bit (due for another shot this week + 10 days out from my cycle).
Recently I sought out a second opinion with a renowned specialist in VM and felt very lost after the appointment. It was a very rushed appointment. I was told that I needed to start on propranolol 80mg extended release ASAP, and come back in 8 weeks. There was little if any time for questions, I honestly felt like I was bombarded by having 2 medical assistants, a fellow, and then the attending come in and get bits of my story with multiple interruptions in between. I am unsure if anyone actually really heard what my symptoms are (and I tried to keep it as brief as possible unlike this post).
When I asked if I could taper up to the 80 mg of propranolol (realizing that I couldn’t be on extended relief if in smaller doses) he said no, I had to start at that dose. He also said he didn’t want me calling the office 6 times before I started taking the med to look for reassurance that I should start the medication. I’m not sure where that comment came from as I have never seen this doctor before.
I have not discussed this appointment with my first neurologist as I don’t know what I would even say at this point - like hey I know I’m on ajovy and it can take a long time to work but can we add propranolol to the mix per doc #2? My 1st Neuro didn’t want to start me on propranolol as he was worried it would drop my bp too much.
I feel like I’m at a crossroads right now. I have a very kind and fairly responsive neuro (1st Neuro) who seems to be doing what he he thinks best but I’m not sure if VM is really is specialty - his next step is to trial me on lamictal in conjunction with ajovy in a few weeks.
Then there’s this 2nd doc (who is an expert with VM) that I did not feel listened to what my symptoms were nor did he want to work with me to slowly taper up to a therapeutic dose of propranolol.
For now I’m sticking with my original neuro and hoping we can work together to figure this out. Anyone else have any other thoughts?
Just to add - I’m just feeling really depressed lately, this illness has just hijacked my life. I can still go for walks but the pressure headaches and brain fog creep back the longer I’m outside so that I can’t be out for that long. I used to love to go for hikes and runs and that’s all gone now. I only recently turned 40 and can’t believe this is all happening now.
I am not working, not sure if I will ever be able to return to work as a nurse. I’m also pretty sure this will be my last semester in my masters in nursing program as I can’t work in a clinical setting this summer with these symptoms.
This has been pure hell so far - can’t make long-term plans with all this uncertainty and I am embarrassed to be seen by friends and family as I break down crying almost every day. I just want them to remember me as I was, energetic, hard-working, positive and always had a good sense of humor.
I feel hollow and very hopeless right now. Never in my wildest dreams did I imagine having an illness that affected my cognition like this. I think that has been the hardest part. The brain fog… I can take a lot of pain but not the loss of control or feeling like I’m not fully present. This has been truly heartbreaking so far.